Fosamax and other bisphosphonates: Unusual risks?

content provided by mayoclinic.com

Fosamax and other bisphosphonates: Unusual risks?

Question

How serious are the risks of bisphosphonates, such as alendronate (Fosamax) and risedronate (Actonel), when taken for osteoporosis? Can they actually cause additional bone problems?

No name
No state given

Answer

Like all drugs, bisphosphonates have risks as well as benefits. For well over a decade, though, doctors have prescribed bisphosphonates to millions of people, very few of whom developed major side effects.

Still, reports of an association between bisphosphonate use and two rare but serious problems — osteonecrosis of the jaw and a specific type of fracture in the long bone of the leg (femur) — have raised concerns. Osteonecrosis of the jaw develops when the jaw bone fails to heal after a minor injury — for example, the type of injury sometimes caused by getting a tooth pulled.

A clear cause-and-effect relationship between bisphosphonate use and jaw osteonecrosis remains unproved. The best estimate of risk is 0.1 percent, meaning the condition occurs in 1 out of every 1,000 women taking bisphosphonates over the course of a year. The risk of a bisphosphonate-related leg fracture seems to be much lower than that of jaw osteonecrosis.

Overall, bisphosphonates are more likely to help you by preventing fractures than to hurt you by causing jaw problems or unusual femur fractures. This is particularly true for women with postmenopausal osteoporosis.

Last Updated: 2012-11-08
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version